Illinois, 2007Lightning Strike in Illinois, March 29, 2007
March 29, 2007 · NWS PAH · 1 event in 1 county or zone
A non-severe thunderstorm produced a lightning strike that killed a high school athlete.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A non-severe thunderstorm produced a lightning strike that killed a high school athlete.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 29, 1:13 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 29, 1:13 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
213 PM CDT THU MAR 29 2007
.DISCUSSION...
A DIFFUSE SFC FRONTAL BOUNDARY EXISTED ACROSS THE PAH FCST AREA
UNDER MID LEVEL RIDGING TODAY...INDICATED BY LIGHT ERLY WINDS IN SRN
IL/SWRN IND AND WINDS WITH A MORE SRLY COMPONENT AND SLIGHTLY HIGHER
DEWPOINTS TO THE SW OF THERE. HOWEVER...THE EXISTING SHOWER ACTIVITY
OVER SRN IL...AND EVEN SOME LIGHTNING ACTIVITY TO OUR WEST IN THE MO
OZARK FOOTHILLS...SEEMS TO BE THE RESULT OF MAINLY DIURNAL
INSTABILITY AND TERRAIN INFLUENCE. THIS ACTIVITY MAY HANG ON FOR A
WHILE IN THE EVENING UNTIL THE BOUNDARY LAYER COOLS.
THE DIFFUSE BOUNDARY IS EXPECTED TO MOVE BACK TO THE NE OVERNIGHT
AND THE REGION WILL REMAIN UNDER A MOIST SRLY FLOW THROUGH SAT. WE
COULD HAVE MORE PATCHY DENSE FOG TONIGHT WITH SOME LINGERING
MOISTURE AND LIGHT WINDS DESPITE THE INCREASED SUNSHINE TODAY. MORE
DIURNAL SHOWERS/TSTMS ARE POSSIBLE IN THE WEAK ATMOSPHERIC FLOW ON
FRI. THERE IS A BIG DIFFERENCE BETWEEN THE MAV/MET POP GUIDANCE...
AND BASED ON TODAY/S EXPERIENCE OF LIMITED COVERAGE OF SHOWERS/
TSTMS...THE TENDENCY WILL BE TO ERR ON THE LIGHT /MET/ SIDE FOR THE
FRI POPS. THIS TREND WAS ALREADY INITIALIZED BY THE MIDNIGHT SHIFT.
FOR SAT...A DIGGING MID LEVEL TROF WILL HAVE MADE ITS WAY INTO THE
NRN PLAINS AS A CLOSED LOW. A SFC COLD FRONT WILL ACCOMPANY THIS
FEATURE ON SAT AFTN/EVE...KICKING OFF SHOWER/TSTM ACTIVITY ACROSS
THE FCST AREA. LIMITING FACTORS FOR SEVERITY APPEAR TO BE
INSTABILITY...DIRECTIONAL SHEAR AND OVERALL MOISTURE THROUGH THE
COLUMN. CONVECTION ACROSS THE SRN MS RIVER VALLEY...WHICH IS
OUTLOOKED BY SPC...MAY ROB OUR AREA OF SOME OF THE MOISTURE. THE
RAIN AND EVEN THE CLOUDS SHOULD CLEAR OUT RAPIDLY OVERNIGHT...MAKING
SUNDAY A BREEZY BUT DRY DAY EXCEPT FOR PERHAPS A SHOWER EARLY IN THE
PENNYRILE REGION OF KY. NOT MUCH COOL AIR WILL BE BEHIND THIS FRONT.
THE LATEST MED RANGE MODEL RUNS SEEM TO BE IN MUCH BETTER AGREEMENT
TODAY FOR THE EXTENDED PERIOD OF THE FCST. IN THE FAST NRN STREAM
FLOW...ANOTHER SHORTWAVE TROF IS PROGGED TO MOVE EAST BY TUE ACROSS
THE NRN TIER OF STATES AND BRING A SFC LOW AND COLD FRONT THROUGH
THE PAH FCST AREA. AHEAD OF THE FRONT ON TUE AFTN...IN THE BREEZY
WARM ADVECTION ZONE...SKIES SHOULD BE RELATIVELY FREE OF CLOUDS. THE
INSOLATION SHOULD ASSIST IN HEATING THE LOW LEVELS OF THE
ATMOSPHERE. ATTM...THE FROPA SHOULD BE TUE AFTN/EVE...PROVIDING
ENOUGH LOW LEVEL FORCING FOR SOME SUBSTANTIAL THUNDERSTORM
DEVELOPMENT...ENHANCED BY DECENT INSTABILITY AND WINDS ALOFT. ON THE
BACKSIDE OF THE SYSTEM HIGH SFC PRESSURE SHOULD PROVIDE DRY AND NEAR
SEASONABLE CONDITIONS THROUGH THE END OF THE FCST PERIOD.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
DB
Hazardous weather outlook, Mar 29, 10:06 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1106 AM CDT THU MAR 29 2007
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301615-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1106 AM CDT THU MAR 29 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A SMALL CHANCE OF THUNDERSTORMS IS FORECAST THROUGH TONIGHT OVER
MUCH OF THE AREA. ANY THUNDERSTORMS THAT DEVELOP WILL REMAIN WELL
BELOW SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A CHANCE OF THUNDERSTORMS IS FORECAST FRIDAY THROUGH SATURDAY.
STORMS WILL BE MOST LIKELY EACH AFTERNOON...AND ARE EXPECTED TO
REMAIN WELL BELOW SEVERE LEVELS.
A GOOD CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY NIGHT...AS A
WEAK COLD FRONT MOVES THROUGH THE REGION. A FEW STORMS SATURDAY
NIGHT MAY BRIEFLY APPROACH SEVERE LEVELS.
WITH THE POTENTIAL FOR SOME LOCATIONS TO HAVE THUNDERSTORMS FOR 2
OR 3 CONSECUTIVE DAYS...SOME ISOLATED FLOODING PROBLEMS MAY
EVENTUALLY DEVELOP SATURDAY OR SATURDAY NIGHT.
A SMALL CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR MONDAY NIGHT
THROUGH TUESDAY NIGHT.
MINOR FLOODING MAY DEVELOP ALONG PORTIONS OF THE OHIO AND WABASH
RIVERS EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MY/DRS
Lightning, Jackson
- When
- March 29, 3:00 PM CST
- Where
- Jackson County, Carbondale
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 37.720, -89.220
An 18-year-old high school student was struck and killed by lightning at a track meet. The lightning strike occurred on the school's campus just before the start of the track meet. Witnesses stated there was little rain, thunder, or lightning prior to the fatal strike. The student was declared dead on arrival at the hospital.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 29 to 31, 20074 deaths · 2 injured · $22 million · EF1 · 79 events
- Tornadoes in Oklahoma, March 29, 20075 injured · $580,000 · EF2 · 4 events
- Heavy Snow in North Dakota, March 29 to 30, 2007$40,000 · 6 events
- Flood in Texas, March 29, 2007$18,000 · 1 event
- Dense Fog in Kentucky, March 29, 200712 events
- Dense Fog in Missouri, March 29, 200711 events
- Winter Storm in South Dakota, March 29 to 30, 200710 events
- Dense Fog in Illinois, March 29, 20076 events
- Hail in Oklahoma, March 29, 20070.88 in hail · 4 events
- Frost and Freeze in Colorado, March 29 to 30, 20074 events
- Hail in Kansas, March 29, 20071 in hail · 2 events
- Hail in Texas, March 29, 20070.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19455.